Confused, alternating Levo, lower Armour - need... - Thyroid UK

Thyroid UK

125,658 members147,248 posts

Confused, alternating Levo, lower Armour - need advice, please

Hello,

Have made a decision 2 weeks ago to lower Armour slightly from 2.75 to 2.6 grains and add 6.25 levo every second day (I had issues previously on taking 6.25 levo everyday and also when lowered levo by 6.25 and upping Armour to 2.75, more details in my previous post).

I am finding it difficult to fine tune my dose, I have come a long way, I can now walk anywhere, think clearer, digest better and work a full time job, but I still have many lingering symptoms and some new ones appearing (see my previous post re vitamins all optimal).

My mood seems better on increased Armour, but I'm too hot and wake up every hour with ft4 around 53% and ft3 at 97%.

When I drop Armour to add T4 I also get too hot, get sugar crashes, feel shaky and sometimes breathless, sweaty hands, skin is oily, irritated (all mental symptoms go away on slightly lower ft4 and much higher ft3). That is with ft4 at 66%, ft3 at 81%.

I tried to alternate levo, to bring it down from 66 to around 50% of range, and lowered Armour, so my ft3 doesn't reach 97% and 2 weeks in I start to get sweats, feeling hot at times, nauseaus/hungry, mood is low.

I start to think that I either need to remove synthetic Levo completely as I now take about 15 mcg of Levo (alternating) and 2.6 grains of Armour a day or lower my Armour to 2.5 and increase Levo a bit.

Why this is SO hard 🙃 any advice welcome!

10 Replies

I'm afraid it is a case of trial and error. Change on thing in a small way then wait 8 weeks do bloods and take it from there. Fine tuning is a very personal thing. Taken me 2 year.

in reply to Lalatoot

Thank you Lalatoot, it is just so hard to believe that such small amounts can make such a huge difference. My hunch is that I never tolerated any synthetics (levo and thybon), so maybe I need to remove them altogether.

Lalatoot profile image
Lalatoot in reply to

All the tablets that you take could be called synthetics. They are all, whether NDT or levo, thyroid hormones manufactured into tablet form

in reply to Lalatoot

Correct, they are all synthetic :) But i do tolerate NDT so much better, night and day difference. Probably because it's bound to thyroglobulin, seen Diogenes writing about it, so it releases slowly and it's not effective straightaway, while levo and thybon felt like someone punching me in my face, literally :) they are bound to sodium.

Hello Sleepymouse :

I too find NDT " softer " on my body and when I've tried to introduce a little T4 or a little NDT to " extend " my energy a little, I seem to go backwards irrespective of what I try and do,

I am only on 1 + 1/2 grains and take it all at once, and spitting the dose doesn't do anything for me either.

Just a thought - maybe try spitting the NDT if you haven't tried this already.

I did find I continued to experience the relief of symptoms well into 6 months on my final dose of NDT so please allow your medication sufficient time to " bed in " :

I'm with Graves post RAI thyroid ablation in 2005 and now manage lingering Graves, thyroid eye disease and hypothyroidism.

I'm now 3 + years self medicating on NDT and much improved and guess at 74, I maybe need to be accepting of my "pm dip " which isn't a dance move, more a sofa slump !!

in reply to pennyannie

Thank you for your reply, this is very helpful and reassuring. I also can't split my dose, I start to feel really poorly, did it for 1.5 years, it was a disaster, felt I was coming and going several times a day.Absolutely, I am back on NDT since Sept last year and a lot has improved already!

My aunt had graves with eye disease so I really sympathise, she is struggling on t4 only after ablation :(

Lol "pm dip", is it significant?

Well I guess so if you've with responsibilities, holding down a full time job, and find yourself falling asleep mid afternoon.

If your aunt is open to talking and doesn't feel as well as she might the Elaine Moore Graves Disease Foundation is the most all encompassing website that I found, though around 10 years after my RAI ablation.

Alternatively she could pick up on the posts on here of people pre and post treatment for Graves:

Many people do very well on T4 only, so don't labour the point as I've found some people can get " very touchy " when it appears you are questioning their judgement and doctor.

in reply to pennyannie

I see, but you have already tried tweaking and you said it didn't do much good, right? Have you tried adding t3 to lower NDT? I know you have tried t4 and more NDT.

Unfortunately my aunt doesn't speak any English, but she will enquire about a synthetic t3/t4 medication available there in her country.

Many of my friends do well on t4 only, but they are having huge issues if trying to raise it high enough, my aunt was fine until they have increased it to 150 mcg, but on less she is also u well.

pennyannie profile image
pennyannie in reply to

No I haven't tried adding T3 to my NDT :

It's likely a conversion issue with your Aunt as when the thyroid is fully disabled

she will have lost a total of at least 5 known hormones, T1. T2 calcitonin + T3 and T4

and just replacing 1 out of potentially 5 is in my opinion short changing someone's

health and well being.

in reply to pennyannie

Absolutely, I agree wholeheartedly with you, I hope she can get the help she needs there.I am really lucky to have Armour prescribed by my consultant.

Tweaking continues!

You may also like...